Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 29, 2016Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 29, 2016, 8:27 AM CDT for Pope County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2016, 8:27 AM CDT (13:27 UTC)
Expired
Aug 29, 2016, 9:15 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 151 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS83 KMPX 291327
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 AM CDT MON AUG 29 2016

MNZ047>049-055-057-291415-
STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-
827 AM CDT MON AUG 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL STEARNS...
SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...NORTHWESTERN KANDIYOHI
AND POPE COUNTIES...

AT 826 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PADUA TO NEAR CLONTARF. MOVEMENT WAS
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED THROUGH 930 AM CDT INCLUDE...
BENSON...GLENWOOD...STARBUCK...HANCOCK...BROOTEN...BELGRADE...
CYRUS...LAKE HASSEL...NEW MUNICH...GROVE LAKE...GREENWALD AND ELROSA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 39 AND 50.
 U.S. HIGHWAY 59 NEAR MILE MARKER 152.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 146 AND 164.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4558 9460 4524 9554 4539 9592 4565 9573
      4570 9503
TIME...MOT...LOC 1326Z 294DEG 14KT 4564 9503 4540 9575 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 7:09 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 29, 7:09 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
709 AM CDT MON AUG 29 2016

.SHORT TERM...(Today and tonight)
Issued at 409 AM CDT Mon Aug 29 2016

Interesting two segment LEWP stretching from the Arrowhead to just
west of Alexandria early this morning. The storms are being fed
through strong low level moisture transport heading northeast from
SD with considerable upglide evident on the 310k theta surface. The
HRRR over the past several hours is struggling badly with the
southwest portion of the storms while the 00z ARW, NMM and NSSL WRFs
have a good handle on this activity. As the morning progresses, the
strong low level southwest flow will weaken considerably as a low
pressure system in the low levels near the International border
moves northeast into Ontario. In addition to the flow weakening, it
will become more westerly. Hence, thunderstorms will pass across
central MN early this morning with significant weakening expected by
mid morning. An isolated severe storm cannot be ruled out with heavy
rainfall the main concern.

For this afternoon and tonight, a cold front in the eastern Dakotas
will reach central MN by early this afternoon and then head slowly
southeast to the far eastern and southern reaches of the FA by
daybreak Tuesday. The low level wind field is quite weak this
afternoon across central MN with essentially a cul area stretching
from south of Duluth to Aberdeen. This opens the door to several
problems for new convective development during the afternoon and
evening. The PWAT values are forecast to be AOA 1.5 inches along the
frontal boundary. This is well above the 90th percentile for the end
of August. In addition, with the weak wind field, RAP BUFKIT
profiles at points across central MN show MBE velocities less
than 10 knots. Hence, storms that develop will likely be slow
movers and contain torrential rainfall. One such complex of storms
developed Sunday evening near Fertile in northwest MN. The storms
produced between 5 and 7 inches of rain based on gauge data and
MRMS. Another concern with the storms will be damaging winds (wet
microburst) with DCAPE values progged to be in the 1000-1500 J/KG
range. Based on the aforementioned 00z WRFs, thunderstorm
initiation is between 20 and 22z with the activity sinking slowly
southward through the FA during the late afternoon and early
evening with a significant weakening trend over the eastern and
southern FA late in the night.

Highs today a few degrees either side of 85 still look good. The
warmest readings of 85 to 87 degrees stretch from west central MN
through the Twin Cities to Eau Claire. The warm temperatures
combined with dewpoints around 70 yield heat indices in the lower 90s
with 93 progged for MSP. Lows tonight will remain warm from the Twin
Cities on east and south with middle to upper 60s forecast. However,
cooler air filtering in behind the front in central MN will drop
lows there to the middle 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 409 AM CDT Mon Aug 29 2016

For the extended, the first week of school for many will bring
gorgeous weather, while the upcoming holiday weekend is
looking unsettled, with multiple chances for thunderstorms
looking possible.

For Tuesday through Friday, there's not much to write about. An
upper ridge will amplify across the nations mid-section, with deep
troughs building down the west coast and into eastern NOAM. We will
remain to the east of the ridge trough Friday, with high pressure
over the Great Lakes keeping temperatures near normal with dewpoints
comfortably in the 50s, the kind of weather pattern tailor made for
blended/model averaged forecasts. The only period where we may need
to do some work in the future is with winds on Friday. GFS bufr
soundings are showing wind gusts to 30 mph being possible in western
MN Friday afternoon as our gradient tightens between a 1025mb high
over the Great Lakes and a sub-1000 mb low over southern
Saskatchewan.  Current forecast from SuperBlend has everything about
5-10 mph lower.

For Labor Day weekend, this whole trough/ridge pattern shifts east,
placing the upper MS Valley into southwest flow aloft. We still have
disagreements on when the initial moisture surge and precip chances
get here, but at this point we have narrowed it down to Saturday on
the fast end with the GFS and Saturday night/Sunday on the slower
end with the ECMWF. Unfortunately, we look to remain in this active
southwest flow pattern through the duration of the holiday weekend
with multiple shortwaves looking to move through, giving is several
opportunities for showers and thunderstorms. The most significant of
the waves looks to come Sunday night into Monday. Both the GFS/ECMWF
show a surface low working across the nations mid-section then,
though the ECWMF brings it up across MN while the GFS slides it
south through Iowa. Where this low goes will be important as along
its track we should see swatch of fairly healthy rain with the ECMWF
taking it up across here while the GFS would keep it down in Iowa.
The ECMWF solution would also bring with a risk for severe weather on
Labor Day as well, but lots of time for those sorts of details to
get worked out before you start getting too worried about weather
impacting your Labor Day plans.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 709 AM CDT Mon Aug 29 2016

Training thunderstorms across central MN will breakdown by mid
morning as low level convergence and WAA weaken. The storms are
just about south of KAXN but will likely impact KSTC before
dissipation. More storms will develop across central MN around mid
afternoon as a cold front drops in from the northwest. The storms
will be slow movers and contain heavy rainfall. Current thinking
is that the storms will slip down into the Twin Cities by evening
with extensions to the east into WI and southwest toward KRWF and
then weaken across southern MN by late in the evening. MVFR or
lower conditions this morning with the storms and again this
afternoon/evening.

KMSP...Storms are expected to stay north of the airfield this
morning with a broken line of storms approaching from the north
late this afternoon. The SHRA/TSRA will be over by late evening
with much better aviation weather on tap for Tuesday into Friday.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind N 5-10 kts.
WED...VFR. Wind NNE 4-8 kts.
THU...VFR. Wind E 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...MPG
AVIATION...RAH
Hazardous weather outlook, Aug 29, 4:24 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CDT MON AUG 29 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
424 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL WORK ACROSS CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN THROUGH THE MORNING. HEAVY DOWNPOURS WITH AN ISOLATED
STORM CAPABLE OF PRODUCING LARGE HAIL WILL BE THE MAIN THREATS
THIS MORNING.

THIS AFTERNOON, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
FROM CENTRAL BACK INTO WEST CENTRAL MINNESOTA, WITH THIS ACTIVITY
SLOWLY SAGGING SOUTHEAST THROUGH THE NIGHT. HEAVY DOWNPOURS,
DAMAGING WIND GUSTS, AND ISOLATED INSTANCES OF LARGE HAIL WILL BE
POSSIBLE FROM THE AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN SATURDAY AND PERSIST THROUGH THE
UPCOMING LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 29, 4:31 AM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT MON AUG 29 2016

MNZ041-291030-
DOUGLAS-
431 AM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...

AT 431 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
EVANSVILLE...OR 14 MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...EVANSVILLE...CARLOS...BRANDON...LEAF VALLEY...MILTONA...
GARFIELD...BELLE RIVER...NELSON...MILLERVILLE AND ROSE CITY.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 83 AND
94.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4610 9557 4611 9514 4602 9515 4588 9514
      4592 9572 4604 9574 4611 9560
TIME...MOT...LOC 0931Z 269DEG 15KT 4602 9562
Special weather statement, Aug 29, 8:27 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 AM CDT MON AUG 29 2016

MNZ047>049-055-057-291415-
STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-
827 AM CDT MON AUG 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL STEARNS...
SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...NORTHWESTERN KANDIYOHI
AND POPE COUNTIES...

AT 826 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PADUA TO NEAR CLONTARF. MOVEMENT WAS
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED THROUGH 930 AM CDT INCLUDE...
BENSON...GLENWOOD...STARBUCK...HANCOCK...BROOTEN...BELGRADE...
CYRUS...LAKE HASSEL...NEW MUNICH...GROVE LAKE...GREENWALD AND ELROSA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 39 AND 50.
 U.S. HIGHWAY 59 NEAR MILE MARKER 152.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 146 AND 164.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4558 9460 4524 9554 4539 9592 4565 9573
      4570 9503
TIME...MOT...LOC 1326Z 294DEG 14KT 4564 9503 4540 9575

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:31 AM CDTSpecial Weather StatementMPXDouglas59 min
Aug 29, 5:01 AM CDTFlash Flood WarningMPXDouglas3 hr
Aug 29, 6:30 AM CDTFlash Flood WarningMPXDouglas, Pope3 hr
Aug 29, 5:38 PM CDTSpecial Weather StatementMPXMille Lacs37 min
Aug 29, 6:28 PM CDTSpecial Weather StatementMPXKanabec32 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.